Doctors warn of ‘overdose’ of vitamin D supplement – man hospitalized after losing 28 pounds

Bottle of Vitamin D Softgel Supplements

Doctors warn that ‘overdose’ of vitamin D supplements is both possible and harmful.

‘Hypervitaminosis D’ is on the rise and has been linked to a wide variety of potentially serious health problems.

Doctors warn that “overdosing” on vitamin D supplements is both possible and harmful after treating a man who required hospitalization for his excessive vitamin D intake. They reported their concerns in the magazine BMJ Case Reports

They point out that “hypervitaminosis D,” as the condition is formally called, is on the rise and has been linked to a wide variety of potentially serious health problems.

This particular case concerns a middle-aged man who was referred to hospital by his GP after complaining of repeated vomiting, nausea, leg cramps, abdominal pain, increased thirst, dry mouth, tinnitus (ringing in the ears), diarrhea and weight loss (28). lbs or 12.7kg).

Symptoms of hypervitaminosis D include drowsiness, depression, confusion, anorexia, apathy, psychosis, abdominal pain, stupor, coma, vomiting, ulcers, constipation, pancreatitis, abnormal heart rhythm, hypertension, and renal abnormalities, including renal failure.

These symptoms had been present for almost 3 months and started about 1 month after he started an intensive vitamin supplement on the advice of a nutritional therapist.

The man had several underlying health conditions, including tuberculosis, bacterial meningitis, an inner ear tumor (left vestibular schwannoma), which had led to deafness in that ear, a buildup of fluid in the brain (hydrocephalus), and chronic sinusitis.

He took high doses of over 20 over-the-counter supplements each day containing: Vitamin D 50,000 mg – the daily requirement is 600 mg or 400 IU; vitamin K2 100 mg (daily requirement 100-300 µg); vitamin C, vitamin B9 (folate) 1,000 mg (daily requirement 400 µg); vitamin B2 (riboflavin), vitamin B6, omega-3 2,000 mg twice daily (daily requirement 200-500 mg), plus several other vitamin, mineral, nutritional and probiotic supplements.

Once his symptoms developed, he stopped taking his daily supplement cocktail, but his symptoms didn’t go away.

Blood tests ordered by his primary care physician revealed that he had extremely high calcium levels and slightly elevated magnesium levels. And his vitamin D level was seven times higher than needed for enough.

The tests also showed that his kidneys were not working properly (acute kidney injury). The results of several X-rays and scans to check for cancer were normal.

The man stayed in the hospital for 8 days, during which time he was given intravenous fluids to flush out his system and was treated with bisphosphonates — drugs normally used to strengthen bones or reduce excessive calcium levels in the blood.

Two months after discharge from the hospital, his calcium levels had returned to normal, but his vitamin D levels were still abnormally high.

“Globally, there is a growing trend of hypervitaminosis D, a clinical condition characterized by elevated serum vitamin D3 levels,” the authors write, with women, children and surgical patients most likely to be affected.

Vitamin D Sources

Vitman D sources include fatty fish, sunlight exposure, and supplements.

Recommended levels of vitamin D can be obtained from diet (eating wild mushrooms and oily fish), skin exposure to sunlight, and supplements.

“Given the slow turnover (half-life of about 2 months), during which vitamin D toxicity develops, symptoms can last for several weeks,” the authors warn.

The symptoms of hypervitaminosis D are many and varied, they point out, and are usually caused by excess calcium in the blood. They include confusion, drowsiness, apathy, psychosis, anorexia, depression, coma, vomiting, abdominal pain, constipation, stomach ulcers, stupor, pancreatitis, abnormal heart rhythm, hypertension, and renal abnormalities, including renal failure.

Other associated features, such as keratopathy (inflammatory eye disease), joint stiffness (arthralgia), and hearing loss or deafness, have also been reported, they add.

This is just one case, and while hypervitaminosis D is on the rise, it’s still relatively uncommon, the authors caution.

Nevertheless, complementary therapy, including the use of nutritional supplements, is popular, and people may not realize that it is possible to overdose on vitamin D, or the potential consequences of taking it, they say.

“This case report further highlights the potential toxicity of supplements that are largely considered safe until taken in unsafe amounts or in unsafe combinations,” they conclude.

Reference: “Vitamin D Intoxication and Severe Hypercalcemia Complicate Abuse of Dietary Supplements” July 5, 2022, BMJ Case Reports
DOI: 10.1136/bcr-2022-250553

Leave a Comment